Prevention of clofilium-induced torsade de pointes by prostaglandin E2 does not involve ATP-dependent k+ channels

A. Farkas, Susan J. Coker

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Drugs that prolong the QT interval can trigger the life-threatening arrhythmia, torsade de pointes, but there is a poor correlation between the extent of QT prolongation and the occurrence of torsade de pointes. The clinical status of a patient may modify the arrhythmogenicity of drugs; thus, we have investigated whether a mediator of fever and inflammation, prostaglandin E2, alters the proarrhythmic effects of clofilium. In pentobarbitone-anaesthetized, open-chest, α-adrenoceptor-stimulated rabbits, prostaglandin E2 0.28, 0.84 and 2.80 nmol kg−1 min−1, infused into the left ventricle, reduced the incidence of torsade de pointes from 50% in controls to 20%, 20% and 0%, respectively (n=10 per group). Pretreatment with glibenclamide (10 μmol kg−1) did not alter the antiarrhythmic effect of prostaglandin E2 (2.80 nmol kg−1 min−1). These results indicate that prostaglandin E2 prevents drug-induced torsade de pointes and that this action of prostaglandin E2 is not mediated via opening of ATP-dependent K+ channels (KATP).
LanguageEnglish
Pages189-196
Number of pages8
JournalEuropean Journal of Pharmacology
Volume472
Issue number3
DOIs
Publication statusPublished - 2003

Fingerprint

Torsades de Pointes
Dinoprostone
Adenosine Triphosphate
Pharmaceutical Preparations
Inflammation Mediators
KATP Channels
Glyburide
Pentobarbital
Adrenergic Receptors
Heart Ventricles
Cardiac Arrhythmias
Fever
Thorax
clofilium
Rabbits
Incidence

Keywords

  • torsade de pointes
  • proarrhythmia
  • QT prolongation
  • prostaglandin E2
  • K+ channel
  • ATP-dependent

Cite this

@article{32bec75ee2a24667a3daf8d84adf76ef,
title = "Prevention of clofilium-induced torsade de pointes by prostaglandin E2 does not involve ATP-dependent k+ channels",
abstract = "Drugs that prolong the QT interval can trigger the life-threatening arrhythmia, torsade de pointes, but there is a poor correlation between the extent of QT prolongation and the occurrence of torsade de pointes. The clinical status of a patient may modify the arrhythmogenicity of drugs; thus, we have investigated whether a mediator of fever and inflammation, prostaglandin E2, alters the proarrhythmic effects of clofilium. In pentobarbitone-anaesthetized, open-chest, α-adrenoceptor-stimulated rabbits, prostaglandin E2 0.28, 0.84 and 2.80 nmol kg−1 min−1, infused into the left ventricle, reduced the incidence of torsade de pointes from 50{\%} in controls to 20{\%}, 20{\%} and 0{\%}, respectively (n=10 per group). Pretreatment with glibenclamide (10 μmol kg−1) did not alter the antiarrhythmic effect of prostaglandin E2 (2.80 nmol kg−1 min−1). These results indicate that prostaglandin E2 prevents drug-induced torsade de pointes and that this action of prostaglandin E2 is not mediated via opening of ATP-dependent K+ channels (KATP).",
keywords = "torsade de pointes, proarrhythmia, QT prolongation, prostaglandin E2, K+ channel, ATP-dependent",
author = "A. Farkas and Coker, {Susan J.}",
year = "2003",
doi = "10.1016/S0014-2999(03)01910-1",
language = "English",
volume = "472",
pages = "189--196",
journal = "European Journal of Pharmacology",
issn = "0014-2999",
number = "3",

}

Prevention of clofilium-induced torsade de pointes by prostaglandin E2 does not involve ATP-dependent k+ channels. / Farkas, A.; Coker, Susan J.

In: European Journal of Pharmacology, Vol. 472, No. 3, 2003, p. 189-196.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Prevention of clofilium-induced torsade de pointes by prostaglandin E2 does not involve ATP-dependent k+ channels

AU - Farkas, A.

AU - Coker, Susan J.

PY - 2003

Y1 - 2003

N2 - Drugs that prolong the QT interval can trigger the life-threatening arrhythmia, torsade de pointes, but there is a poor correlation between the extent of QT prolongation and the occurrence of torsade de pointes. The clinical status of a patient may modify the arrhythmogenicity of drugs; thus, we have investigated whether a mediator of fever and inflammation, prostaglandin E2, alters the proarrhythmic effects of clofilium. In pentobarbitone-anaesthetized, open-chest, α-adrenoceptor-stimulated rabbits, prostaglandin E2 0.28, 0.84 and 2.80 nmol kg−1 min−1, infused into the left ventricle, reduced the incidence of torsade de pointes from 50% in controls to 20%, 20% and 0%, respectively (n=10 per group). Pretreatment with glibenclamide (10 μmol kg−1) did not alter the antiarrhythmic effect of prostaglandin E2 (2.80 nmol kg−1 min−1). These results indicate that prostaglandin E2 prevents drug-induced torsade de pointes and that this action of prostaglandin E2 is not mediated via opening of ATP-dependent K+ channels (KATP).

AB - Drugs that prolong the QT interval can trigger the life-threatening arrhythmia, torsade de pointes, but there is a poor correlation between the extent of QT prolongation and the occurrence of torsade de pointes. The clinical status of a patient may modify the arrhythmogenicity of drugs; thus, we have investigated whether a mediator of fever and inflammation, prostaglandin E2, alters the proarrhythmic effects of clofilium. In pentobarbitone-anaesthetized, open-chest, α-adrenoceptor-stimulated rabbits, prostaglandin E2 0.28, 0.84 and 2.80 nmol kg−1 min−1, infused into the left ventricle, reduced the incidence of torsade de pointes from 50% in controls to 20%, 20% and 0%, respectively (n=10 per group). Pretreatment with glibenclamide (10 μmol kg−1) did not alter the antiarrhythmic effect of prostaglandin E2 (2.80 nmol kg−1 min−1). These results indicate that prostaglandin E2 prevents drug-induced torsade de pointes and that this action of prostaglandin E2 is not mediated via opening of ATP-dependent K+ channels (KATP).

KW - torsade de pointes

KW - proarrhythmia

KW - QT prolongation

KW - prostaglandin E2

KW - K+ channel

KW - ATP-dependent

U2 - 10.1016/S0014-2999(03)01910-1

DO - 10.1016/S0014-2999(03)01910-1

M3 - Article

VL - 472

SP - 189

EP - 196

JO - European Journal of Pharmacology

T2 - European Journal of Pharmacology

JF - European Journal of Pharmacology

SN - 0014-2999

IS - 3

ER -